Tornado, Swisher
- When
- June 21, 8:00 PM CST to 8:04 PM CST
- Where
- Swisher County, 5 mi NNE of Tulia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- STORM CHASER
- Coordinates
- 34.600, -101.733
Storm chaser reported a tornado over open country.
8 hail, 7 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 2:22 PM CST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 322 PM CDT MON JUN 21 2004 .SHORT TERM... COMPLICATED SURFACE PATTERN ACROSS THE SOUTH PLAINS REGION TODAY WITH AN OUTFLOW BOUNDARY FROM CONVECTION OVER OKLAHOMA AND THE DRYLINE MIXING EASTWARD INTO THE WESTERN SOUTH PLAINS. LATEST OBSERVATIONS PLACE THE OUTFLOW BOUNDARY ALONG A GUTHRIE TO HEREFORD LINE WITH THE DRYLINE FROM NEAR HART SOUTHWARD TO LAMESA. SATELLITE IMAGERY AND LAPS CIN SHOW THAT LOCATIONS NORTHEAST OF THE OUTFLOW BOUNDARY ARE STILL CAPPED. MAIN CONCERN FOR THE EARLY PORTION OF THE EVENING WILL BE THE AREA EAST OF THE DRYLINE AND SOUTH OF THE OUTFLOW BOUNDARY (SOUTH AND EAST OF A LAMESA TO LUBBOCK TO GUTHRIE LINE). HAVE PLACED HIGHEST RAIN CHANCES IN THIS LOCATION THROUGH MIDNIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE IN OUR SMALL AREA OF INSTABILITY. OUR ATTENTION THEN SHIFTS FURTHER NORTH AS CONVECTION SHOULD ORGANIZE ACROSS NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE. BELIEVE WE WILL SEE A SWATCH OF MODERATE TO HEAVY RAINFALL WITH THE ANTICIPATED MCS...MAINLY ACROSS THE PANHANDLE INTO OKLAHOMA. WILL GO WITH THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEASTERN CWA NEAR AND AFTER MIDNIGHT. AS THIS MCS PROGRESSES EASTWARD WE WILL SEE A COLD FRONT/OUTFLOW PUSH ACROSS THE SOUTH PLAINS. RAIN CHANCES ARE EXPECTED TO DECREASE NORTH OF THE BOUNDARY. COOLER CONDITIONS WILL OCCUR NORTH OF THE BOUNDARY ON TUESDAY AS WE SLOWLY ERODE THE CLOUD COVER AWAY THROUGH THE DAY. HIGHS SHOULD REMAIN IN THE 80S ACROSS THE CWA. .LONG TERM... MODELS IN VERY GOOD AGREEMENT SHOWING OMEGA BLOCK WITH ONE LOW SPINNING OFF THE PACIFIC NORTHWEST. A RIDGE EXTENDS NORTHWEST ALONG THE SPINE OF THE ROCKIES INTO WESTERN CANADA WITH ANOTHER LOW SPINNING OVER ONTARIO. BLOCK EXPECTED TO WEAKEN SLIGHTLY AND SLIDE EASTWARD BY NEXT MONDAY. COLD FRONT MOVING THROUGH THE SOUTH PLAINS TONIGHT IS EXPECTED TO BECOME QUASI-STATIONARY ACROSS THE PERMIAN BASIN AND ALONG THE MOUNTAINS OF NEW MEXICO BY LATE TUESDAY AFTERNOON THEN DISSIPATE ON WEDNESDAY. EXPECT BEST CHANCE FOR POPS TUESDAY EVENING TO BE ALONG AND NEAR THE FRONT. FLOW ALOFT BECOMES NORTHWEST BY TUESDAY AFTERNOON AS TROUGH OVER THE MISSISSIPPI VALLEY AMPLIFIES IN RESPONSE TO SHORTWAVES MOVING SOUTH FROM THE LOW OVER CANADA ACROSS THE NORTHERN PLAINS. ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS THE FORECAST AREA ON FRIDAY...HAVE THUS INCREASED CHANCE OF POPS FOR FRIDAY AFTERNOON AND FRIDAY NIGHT. OTHERWISE WILL CONTINUE SLIGHT CHANCE OF LATE AFTERNOON AND NIGHT TIME POPS THROUGH THE WEEKEND WITH PRECIPITATION DEVELOPING OVER THE HIGHER TERRAIN OF NEW MEXICO AND MOVE ACROSS THE REGION IN THE NORTHWEST FLOW ALOFT. HAVE DECIDED TO NOT INSERT POPS FOR MONDAY AS 500 MB RIDGE IS EXPECTED TO MOVE INTO EASTERN NEW MEXICO AND WEST TEXAS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 60 81 57 85 / 40 10 20 20 TULIA 62 81 60 86 / 60 20 10 20 PLAINVIEW 63 82 61 86 / 50 20 10 20 LEVELLAND 64 83 62 87 / 40 20 20 20 LUBBOCK 64 83 62 87 / 40 20 10 20 BROWNFIELD 66 83 62 88 / 40 20 20 20 CHILDRESS 66 83 62 87 / 60 30 10 20 SPUR 67 84 63 87 / 50 30 10 20 ASPERMONT 70 83 65 86 / 40 30 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT MON JUN 21 2004 TXZ021>044-221100- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 600 AM CDT MON JUN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND LOW ROLLING PLAINS. THIS AREA IS GENERALLY NEAR AND EAST OF A LINE FROM DIMMITT TO TAHOKA. A COLD FRONT WILL BE APPROACHING THE AREA TODAY. AHEAD OF THIS FRONT...A SURFACE TROUGH/DRYLINE WILL COMBINE WITH MODERATE INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE THREAT AREA...SOME OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. A LIMITING FACTOR WILL BE THE LACK OF STRONG WIND SHEAR SOUTH OF THE PANHANDLE...WHICH WILL DIMINISH THE LONGEVITY OF THE STORMS. IN ADDITION...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS FORECAST TO MOVE SOUTHEAST ACROSS THE TEXAS PANHANDLE THIS EVENING...AND MAY IMPACT THE NORTHERN PORTION OF THE RISK AREA OVERNIGHT. DAMAGING WIND WILL BE THE PRIMARY THREAT WITH THE LATE ACTIVITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 855 PM CDT MON JUN 21 2004 TXZ021>026-028>032-034>038-220800- BRISCOE-CASTRO-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALE-HALL- HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER- 855 PM CDT MON JUN 21 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 506 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND A PORTION OF THE SOUTH PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 3 AM AND INCLUDES THE FOLLOWING COUNTIES... PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... LAMB... HALE... FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK... CROSBY... DICKENS AND KING. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... FRIONA... DIMMITT... TULIA... SILVERTON... MEMPHIS... CHILDRESS... LITTLEFIELD... PLAINVIEW... FLOYDADA... MATADOR... PADUCAH... LEVELLAND... LUBBOCK... CROSBYTON... SPUR AND GUTHRIE. HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 95 STATUTE MILES EAST AND WEST OF A LINE FROM 40 MILES EAST NORTHEAST OF DALHART TEXAS TO 65 MILES SOUTH OF CHILDRESS TEXAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
The national radar mosaic for the moment the first event began.
8 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Storm chaser reported a tornado over open country.
Fire department reported power lines down.
Swisher County Sheriff's Office reported golfball size hail.
Trained spotter reported golfball size hail. Thousands of acres of cotton were destroyed.
Storm chaser reported 12 power poles snapped. Several center pivot irrigation systems were destroyed.
Strong thunderstorm wind snapped 9 power poles and destroyed several center pivot irrigation systems.
Fire department reported tennis ball size hail. Automobiles were damaged and windows were broken out of several homes. Thousands of acres of crops were destroyed.
Texas Tech West Texas Mesonet measured a wind gust to 60 mph.
Large hail damaged automobiles and broke out windows from several homes. Thousands of acres of cotton were destroyed.
Texas Tech West Texas Mesonet measured a wind gust to 61 mph.
KCDS ASOS measured a 70 mph wind gust.
Strong thunderstorm wind blew a tree onto a car and blew down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407000, 5406916, 5406917, 5406918, 5406919, 5406993, 5406991, 5407001, 5406994, 5406992, 5406995, 5407002, 5406996, 5406999, 5406997, 5406998.